Dangers of Snorting Adderall

The abuse of Adderall is still incredibly common, especially among those enrolled as full-time college students as both an attempt at enhancing studying habits and a method of getting high. While many individuals take Adderall orally as they would if they were following a doctor’s orders, it is a common practice for many abusers (and especially binge users) to crush the pill and snort it, similar to the way cocaine is often abused.

Snorting Adderall has many dangers of its own which are independent from those caused by abusing the drug orally. It will also cause the same issues the latter method will cause. Snorting Adderall is can be extremely harmful, and it is important to understand the dangers of this particular type of abuse.

Intensified and Quickened Effects

According to Colombia Health, “Prescribed for school-age children by medical professionals, many adolescents and young adults snort Ritalin and Adderall as they believe that they are safe alternatives to cocaine. This could not be further from the truth.” While cocaine is very dangerous, snorting Adderall causes many of the same harmful effects caused by cocaine abuse.

The effects of the drug are intensified and quickened through snorting which can cause many more problems to occur, and to occur faster. “The potency of Ritalin and Adderall are increased when they are snorted… because they enter the bloodstream in a more concentrated manner compared to swallowing a pill.” This causes the effects to be more intense with a smaller dose of Adderall than if the drug were swallowed which makes this method of abuse much more dangerous.

In addition, the effects also come on more rapidly when the drug is snorted rather than ingested. According to CESAR, “When this drug is snorted, effects occur within 3 to 5 minutes; when ingested orally, effects occur within 15 or 20 minutes.” This makes it more likely for the high to wear off faster and for the individual to abuse more of the drug over and over, something that is called binge abuse.

The Likelihood of Addiction

Snorting Adderall

Snorting Adderall can cause a variety of dangerous side effects.

These effects can easily cause addiction, the most intense and difficult issue to fight as a result of drug abuse. Addiction to Adderall will cause an individual to crave the drug and compulsively continue to abuse it. They will be unable to stop on their own and will need treatment in order to quit.

Addiction to Adderall can cause many issues in a person’s life including:

  • Losing their job
  • Getting bad grades and losing scholarships
  • Getting expelled
  • Experiencing relationship problems, family problems, and breakups
  • Getting arrested or legally reprimanded for buying, selling, or being intoxicated by Adderall
  • Seeking out Adderall compulsively to the detriment of themselves and others
  • Becoming depressed and apathetic toward other aspects of their life
  • Experiencing an inability to feel pleasure and eventually not even gaining that from their Adderall abuse

Addiction is all-consuming, and it can come on much faster in someone who snorts Adderall than in someone who takes it orally.

Physical Side Effects and Health Problems

There are many physical side effects and health issues that are caused by Adderall abuse, including heart problems, ulcers, malnutrition, and even mental disorders. However, some of the issues caused by snorting Adderall are specific just to this type of abuse. Snorting Adderall will still cause the issues listed above, but according to Columbia Health, it may also cause:

  • “Respiratory problems, such as destruction of the nasal and sinus cavities and lung tissue”
  • Circulation problems
  • Toxic shock

The respiratory problems caused by snorting Adderall can be extremely intense and may mimic those caused by cocaine abuse. Again, many of the other physical side effects and health problems can be caused more quickly by snorting Adderall, especially because this method causes individuals to abuse more of the drug faster. Some other issues caused by snorting Adderall are:

  • Headache
  • Skin disorders (usually because the individual begins to pick at their skin, a sign of itchiness and, over time, building psychosis)
  • Convulsions
  • Vitamin deficiency

Mental Health Disorders

It is common for someone who abuses Adderall in the long term to experience intense mental health problems and sometimes even mental illness. Hallucinations, paranoia, severe confusion, delirium, and hostility are all common in those who snort Adderall often and for a prolonged amount of time.

Stimulant psychosis, which can also be caused by ingesting Adderall, is extremely dangerous and can lead an individual to experiencing homicidal or suicidal thoughts. This issue is often experienced by individuals in withdrawal, and while medications can be used to calm patients, often they need to be restrained by their caregivers when the psychosis becomes extremely dangerous, to protect themselves and others from the harm they might do.

Mood changes are also experienced by individuals who snort Adderall, as the high of the drug gives way to feelings of depression and fatigue after it wears off. Because Adderall causes such intense highs when it is snorted, the after effects become even more intense as well. This is why so many individuals attempt to continue their high by snorting more and more of the drug. The dangers of this type of behavior are numerous.

Overdose

According to the NIDA Teen, it is possible to overdose on stimulants, even those which are prescription-based like Adderall. “Taking high doses of a stimulant can raise a person’s body temperature and blood pressure to dangerous levels and make the heart beat irregularly. This can lead to seizures, heart failure, and death.”

Because those who snort Adderall often do so in a binge abuse pattern, it can be very likely for them to accidentally overdose on the drug. Adderall overdose causes many of the same effects as cocaine overdose does, and an individual who experiences it should be taken to the hospital immediately for treatment.

Snorting Adderall is, in some ways, even more dangerous than abusing it orally. Adderall can cause many issues for those who abuse it even though it is a licit drug when taken properly, and the act of snorting it only makes its effects more akin to illicit drugs like cocaine.

Featured Treatment Centers

Get Help Today

Call or chat now with one of our treatment specialists 24/7 or use the form to send us your information and we'll reach out to you.

Request Contact

  • This field is for validation purposes and should be left unchanged.

Pin It on Pinterest

Shares